Alert archive / Maine / Beach Hazards Statements in 2020

Beach Hazards Statement 8, NWS Caribou, ME

June 20, 2020Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Jun 20, 2020, 9:18 PM EDT for Hancock County, Washington County, Maine. It took effect at Jun 21, 2020, 7:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jun 20, 2020, 9:18 PM EDT (01:18 UTC)
In effect from
Jun 21, 2020, 7:00 AM EDT
Expired
Jun 21, 2020, 9:00 PM EDT
In force
14 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 1.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 845 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
845 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1797 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

351 
WHUS41 KCAR 210118
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
918 PM EDT Sat Jun 20 2020

MEZ029-030-210930-
/O.NEW.KCAR.BH.S.0008.200621T1100Z-200622T0100Z/
Coastal Hancock-Coastal Washington-
918 PM EDT Sat Jun 20 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 7 AM EDT SUNDAY THROUGH
SUNDAY EVENING...

* WHAT...The warm air temperatures around 80 degrees may cause 
  people to underestimate the dangers of the cold water 
  temperatures which are currently around 50 degrees.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...Until 9 PM EDT this evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

CB
2 follow-up statements
390 
WHUS41 KCAR 210828
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
428 AM EDT Sun Jun 21 2020

MEZ029-030-211630-
/O.CON.KCAR.BH.S.0008.200621T1100Z-200622T0100Z/
Coastal Hancock-Coastal Washington-
428 AM EDT Sun Jun 21 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...The warm air temperatures close to 80 degrees may cause 
  people to underestimate the dangers of the cold water 
  temperatures which are currently around 50 degrees.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...Until 9 PM EDT this evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
901 
WHUS41 KCAR 211429
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
1029 AM EDT Sun Jun 21 2020

MEZ029-030-220100-
/O.CON.KCAR.BH.S.0008.000000T0000Z-200622T0100Z/
Coastal Hancock-Coastal Washington-
1029 AM EDT Sun Jun 21 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

* WHAT...The warm air temperatures close to 80 degrees may cause 
  people to underestimate the dangers of the cold water 
  temperatures which are currently around 50 degrees.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...Until 9 PM EDT this evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution and
  be prepared for immersion. Dress for water temperatures and know
  how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Jun 20, 9:07 PM EDT, 11 minutes earlier.

Area forecast discussion, Jun 20, 9:07 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
907 PM EDT Sat Jun 20 2020

.SYNOPSIS...
High pressure will drift south of the region tonight into
Sunday. A trough of low pressure will slowly begin to approach
the region through Thursday.

&&

.NEAR TERM /THROUGH SUNDAY/...
9:07 pm: Still some convection across mainly central portions
of the FA with locally very heavy rains, mainly to the east of
Millinocket. Radar estimates of 2 to 3 inches of rain over a
small area where there is a flood advisory until late evening.
No ground truth reports as the rain has pretty much missed all
of the gages. Updated to continue with the showers and storms
and mention of locally heavy rain up until midnight in the areas
that are currently seeing the convection.

Previous discussion:
This evening, a large cumulus field populates much of the
inland area. NW flow still across the North Woods has some
clearing, where convection has so far been impeded by downslope
off higher terrain near the St. Lawrence river. The other clear
area is stable air moving inland from the Downeast coast. This
has briefly offered some lift for convection over central
Washington county and thus a few thunderstorms, but they have
been short lived. Another boundary is slowly approaching the
eastern NB border from the east. This will have a similar
effect, kicking off isolated to scattered thunderstorms mainly
across central areas through late evening. Model soundings do
have PWATs closing in on 1.5 inches across the area, so storms
that do maintain some strength amid the low shear (less than
10-15 kt) but moderate CAPE (MU close to 2500 j/kg) environment
could contain brief heavy downpours.

Tonight, dew points again rise with some lower cloud expected
to develop. Some patchy fog could develop across all areas after
midnight. This will burn off quickly in the morning, with some
lingering along the coast and coastal waters.

Sunday offers a similar environment. Instability will be in the
area to capitalize off any lift entering the region, but shear
is low. A boundary is expected to approach from the west during
the afternoon that will kick off scattered thunderstorms mainly
across the Central Highlands and North Woods. But as observed
today, other boundaries will have capability to create quick
towering cu and thus a brief thunderstorm cannot be ruled out
further S and E towards the NB border. Kept gusty wind wording
out for now, and will let later shifts assess. However some CAM
guidance does show storm development merging into brief lines or
bows, but do not feel confident in these at this time given the
low shear. High temperatures will be a couple degrees cooler,
but remain warm for the just the second day of Summer.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
Sun evng wl feature showers and tstms dying off with loss of diurnal
htg acrs the northwest. Srly flow wl keep a moist and increasingly
humid airmass mvg into the region thru the pd. Mins wl be in the 60s
Mon and Tue morning with 50s likely along the coast.

Each aftn wl feature showers and thunderstorms dvlpg drg aftn
heating. Locally hvy rainfall and torrential downpours look possible
on Mon aftn with increasing pw values and very small Corfidi vectors.

Outside of the immediate coast, inland locations wl continue to top
out in the 80s and possibly around 90 Mon and Tue afternoon.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Upr lvl ridge wl continue into the middle of the week bfr H5 low
begins to appch the Great Lakes Wed night with ridge slowly
flattening. Best chc for showers and thunderstorms wl be on Wed
aftn ahead of the front as it heads out of Canada with a pre-
frontal trough likely setting up over the area.

Cold front bisects the area Thu morning but big upr low hangs
back to the west sending s/wvs acrs the region with additional
chances for showers each afternoon. Expect gradually decreasing
high temps thru the end of the week, though still well above
normal.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: VFR through this evening, except briefly lower
conditions in any isolated thunderstorms this evening, although
the storms have mostly been remaining at bay from the terminals.
Tonight, all TAF sites will see patchy fog, though largest
impacts to vis will be towards BGR and BHB where LIFR will be
possible w/ lower ceilings. Elsewhere, MVFR will be possible.
Light winds tonight through Sunday turning SE.

Isolated to scattered showers and thunderstorms will again be
possible Sunday afternoon mainly for FVE and CAR/PQI.

SHORT TERM:
Sun night-Tue night...Mainly VFR outside of a localized MVFR
tstm each afternoon. Downeast terminals may see IFR vsbys in fog
each morning. Light S wind.

Wed...Localized MVFR in -tsra for all terminals with exception
of KBHB. S 5-10kts.

Wed night-Thu...MVFR/IFR possible in showers and/or fog. SW
5-10kts.

&&

.MARINE...
NEAR TERM: Below SCA criteria conditions continuing. Patchy to
areas of fog will develop along the coast and coastal waters
after midnight, becoming thinner Sunday. SE winds with wave
heights 2 to 3 ft.

SHORT TERM: Winds and seas below SCA through Thu. Biggest hazard
will be areas of fog over the waters reducing visibilities
through the period, especially during the nighttime hours.

&&

.CLIMATE...
More record high temperatures observed across northern and eastern
Maine this afternoon. Here are the preliminary high temperatures
and the records for June 20th.

In Caribou, the high of 93 degrees (F) broke the previous record
of 91F, set in 1988.

In Houlton, the high of 94 degrees (F) broke the previous record
of 90F, set in 2012.

In Millinocket, the high of 96 degrees (F) broke the previous
record of 95F, set in 1995.

In Bangor, the high of 95 degrees (F) tied the record of 95F,
last set in 1931.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...CB/Cornwell
Short Term...Farrar
Long Term...Farrar
Aviation...CB/Cornwell/Farrar
Marine...CB/Cornwell/Farrar
Climate...CB
Hazardous weather outlook, Jun 20, 9:09 PM EDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
909 PM EDT Sat Jun 20 2020

MEZ001>006-010-011-015>017-031-032-220115-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
909 PM EDT Sat Jun 20 2020

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine, North
Woods Maine and Penobscot Valley Maine.

.DAY ONE...Tonight.

A few thunderstorms are expected late this evening with locally heavy
downpours, especially in areas to the east of Millinocket.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Very warm temperatures continue through the mid week with increasing
humidity expected. Afternoon thunderstorms are possible through mid
week, some may contain heavy downpours Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-220115-
Coastal Hancock-Coastal Washington-
909 PM EDT Sat Jun 20 2020

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-220115-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
909 PM EDT Sat Jun 20 2020

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

Areas of dense marine fog late tonight. Mariners should factor this
into their planning if expected to be out on the waters.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Areas of dense marine fog will be possible Sunday right into
Tuesday. Mariners should factor this into their planning if expected
to be out on the waters.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 9:30 PM EDTAreal Flood AdvisoryCARPenobscot3 hr
Jun 21, 3:09 PM EDTAreal Flood AdvisoryCARAroostook, Somerset5 hr

Nearby

Beach Hazards Statements in Maine, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.